Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 349, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 22, 1997, 10:38 PM CDT for Howard County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 1997, 10:38 PM CDT (03:38 UTC)
- Expired
- Aug 22, 1997, 11:25 PM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Howard County, TX
The radar
The Midland/Odessa radar (KMAF), 82 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 2872 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 230338 RRA SVRMAF TXC227-230425- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 1038 PM CDT FRI AUG 22 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1125 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...HOWARD COUNTY AT 1037 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 6 MILES NORTHEAST OF BIG SPRING OR 5 MILES NORTHWEST OF SAND SPRINGS MOVING SOUTH AT 25 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... FAIRVIEW... SAND SPRINGS... BIG SPRING AND FORSAN. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. YOUNG/FRANCIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:23 PM CDT, 8 hours 15 minutes earlier.
Area forecast discussion, Aug 22, 2:23 PM CDT, 8 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 223 PM CDT FRI AUG 22 1997 LATEST SATELLITE IMAGERY SHOWS OUTFLOW FROM DISSIPATED MCS PUSHING THROUGH NORTHEAST CWA. KMAF WSR-88D DATA ALSO CONFIRMS THIS AND INDICATES SOME CONVECTION DEVELOPING THROUGHOUT THE MOUNTAIN AREAS WEST AND SOUTHWEST. SURFACE ANALYSIS PLACES TROF IN WESTERN FA. SURFACE TEMPERATURES HAVE WARMED CONSIDERABLY ACROSS PB WITH SOUTHWEST SURFACE FLOW. MODELS ARE IN GOOD AGREEMENT. UPPER RIDGE CONTINUES THROUGH 48 HOURS. AT THE SURFACE...DEWPOINTS REMAIN UNCHANGED WITH SOUTHEASTERLY FLOW DOMINATING THROUGH ALL FOUR PERIODS. WITH PLENTY OF OUTFLOW BOUNDARIES REMAINING...BELIEVE AT LEAST ISOLATED POPS POSSIBLE FOR MOST OF FA THROUGH ALL FOUR PERIODS. BELIEVE GUIDANCE NUMBERS ON TRACK...HAVE ADJUSTED MAF AND MRF SLIGHTLY TO REFLECT PERSISTENCE. MAF 70/94 10/10 CNM 71/95 10/10 MRF 60/85 10/10 P07 72/95 10/10 HUBER/PENDERGRAST
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:42 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 48 min |
| Aug 22, 8:13 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.